Format

Send to

Choose Destination
J Am Acad Dermatol. 2002 Jan;46(1):62-5.

Severe, intractable headache after injection with botulinum a exotoxin: report of 5 cases.

Author information

1
DermSurgery Associates, Houston, Texas, USA. murad@alam.com

Abstract

BACKGROUND:

Botulinum A exotoxin is a safe agent in common use in dermatology. Occasionally, patients receiving botulinum toxin injections report postprocedure discomfort, including headaches.

OBJECTIVE:

Our purpose was to estimate the rate of severe headaches occurring after injection with botulinum toxin for dermatologic indications.

METHODS:

We used prospective monitoring of botulinum toxin injection outcomes in a single-site, 3-dermatologist practice. There was in-office and telephone follow-up of patients experiencing severe headaches.

RESULTS:

Approximately 1% of patients (4/320) receiving botulinum A exotoxin injections may experience severe, debilitating headaches. These may persist at high intensity for 2 weeks to 1 month before gradually fading.

CONCLUSION:

Botulinum A exotoxin injection may be associated with the development of life-altering headaches. Patients should be informed of this possibility.

PMID:
11756947
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center